Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 92, NWS Great Falls, MT

July 18, 2007Glacier County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 18, 2007, 11:53 PM MDT for Glacier County, Montana. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2007, 11:53 PM MDT (05:53 UTC)
Expired
Jul 19, 2007, 12:45 AM MDT
In force
52 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Glacier County, MT

The radar

The Missoula radar (KMSX), 177 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 11:55 PM MDTHAIL 0.25Two Medicine, MTHAIL 0.25 TO 0.38 INCHES IN DIAMETER, LASTED 10 TO 15 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 5.9 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2007-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2007-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
2891 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 190554
SVRTFX
MTC035-190645-
/O.NEW.KTFX.SV.W.0092.070719T0553Z-070719T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1153 PM MDT WED JUL 18 2007

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GLACIER COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 1245 AM MDT

* AT 1147 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF EAST GLACIER PARK...MOVING
  NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES WEST OF EAST GLACIER PARK AROUND MIDNIGHT MDT...
  NEAR KIOWA AROUND 1205 AM MDT.

HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH ARE LIKELY
WITH THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4835 11354 4831 11327 4889 11299 4896 11335

$$

ZUMPFE
1 follow-up statement
000 
WWUS55 KTFX 190617
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1216 AM MDT THU JUL 19 2007

MTC035-190645-
/O.CON.KTFX.SV.W.0092.000000T0000Z-070719T0645Z/
GLACIER MT-
1216 AM MDT THU JUL 19 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM MDT
FOR WESTERN GLACIER COUNTY...

AT 1209 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR KIOWA...OR ABOUT 47 MILES NORTHEAST OF EVERGREEN...
MOVING NORTH AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL GLACIER COUNTY AT 1230 AM MDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE 
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4835 11354 4831 11327 4889 11299 4896 11335

$$

ZUMPFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 10:40 PM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 18, 10:40 PM MDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1040 PM MDT WED JUL 18 2007

...UPDATED AVIATION DISCUSSION...

.UPDATE...
WILL UPDATE ZONES TONIGHT MAINLY FOR THUNDERSTORMS MOVING INTO THE
NORTHWESTERN PORTION OF THE ZONES. SKIES CLEARING OUT VERY NICELY
SO HAVE ADJUSTED LOW TEMPERATURES A FEW DEGREES ESPECIALLY OVER
SOUTHWESTERN ZONES. REST OF FORECAST IS ON TRACK. CAMP

&&

.AVIATION...
UPDATED 0440Z.
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN OVER MONTANA
RESULTING IN A DRY AND VERY WARM AIRMASS. A SLIGHT CHANCE OF
THUNDERSTORMS CONTINUES ALONG THE DIVIDE AND SOUTHWEST MONTANA THIS
EVENING. A SURFACE TROUGH OVER WESTERN MONTANA WILL SLOWLY MOVE EAST
THROUGH THE NEXT 24 HOURS. STRONG EAST WILL BE AHEAD OF THE TROUGH
AND GUSTY WEST WINDS WILL BE BEHIND THE TROUGH. MEIER

&&

.PREV DISCUSSION... (ISSUED 523 PM MDT WED JUL 18 2007)
TONIGHT THROUGH FRIDAY...MORE OF THE SAME...NEAR RECORD HEAT FOR
PORTIONS OF THE FORECAST AREA AND MOSTLY DRY. WEAK SHORTWAVE WAS
MOVING THROUGH THE EASTERN ZONES EARLY WED AFTERNOON AND EXPECT IT
TO CLEAR THE FORECAST AREA BY LATE AFTERNOON. THEREFORE WILL
CONTINUE WITH THE DRY FORECAST OVER THE NE ZONES FOR THIS EVENING.
INDICATIONS CONTINUE TO BE THAT A WEATHER DISTURBANCE WILL SWEEP
NE THROUGH THE PACIFIC NW ON THURSDAY WITH THE ACCOMPANYING COLD
FRONT FORECAST TO MOVE SLOWLY ACROSS THE FORECAST AREA DURING THE
DAY AND THROUGH THE EASTERN ZONES DURING THE EVENING. EXPECT SOME
THUNDERSTORMS TO DEVELOP AHEAD OF THE COLD FRONT AND THEY COULD BE
STRONGER STORMS OVER THE EASTERN ZONES DURING THE LATER AFTERNOON
AND EVENING. EFFECTS OF THE COOL FRONT WILL BE NEXT TO NOTHING AS
EXPECT HIGHS ON FRIDAY TO BE JUST ABOUT AS WARM AS THOSE ON
THURSDAY. FRIDAY THERE COULD BE A WEAK SHORTWAVE TO HELP TRIGGER
SOME ISOLATED THUNDERSTORMS OVER THE SOUTHERN AND FAR WESTERN
ZONES. BLANK

FRIDAY NIGHT THROUGH MONDAY NIGHT...SOUTHWESTERLY FLOW ALOFT WILL BE
PRESENT DURING THIS FORECAST PERIOD...WITH AN UPPER LEVEL RIDGE OF
HIGH PRESSURE CREEPING SLOWLY WESTWARD INTO THE AREA. THE REMNANTS
OF A RECENT PACIFIC STORM SYSTEM WILL KEEP A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS OVER THE SOUTHWEST MOUNTAINS AND NORTHERN
ROCKIES DURING FRIDAY EVENING. EXCEPTIONAL HEAT WILL CONTINUE ACROSS
THE REGION SATURDAY THROUGH SUNDAY AS WELL. IT APPEARS THAT THE
ORIGINS OF THE SOUTHWESTERLY FLOW ALOFT WILL BE MUCH DRIER THAN
RECENT UPPER LEVEL FLOW. AS SUCH...THUNDERSTORM POTENTIAL APPEARS TO
BE WEAK DURING THE FORECAST PERIOD AND MOST STORMS ARE EXPECTED TO
BE DURING THE AFTERNOON HOURS OVER THE MOUNTAINS...ENDING SOON AFTER
SUNSET. HOWEVER...A WEAK STORM SYSTEM IS EXPECTED TO GRAZE
SOUTHEASTERN PORTIONS OF THE FORECAST AREA DURING MONDAY...WITH
THUNDERSTORMS MORE LIKELY AT LOWER ELEVATIONS DURING THIS TIME.
ZUMPFE

TUESDAY THROUGH WEDNESDAY...MODELS IN BASIC AGREEMENT DURING THIS
PERIOD....DIFFERING ONLY IN MINOR DETAILS. I LEANED TOWARD THE MORE
CONSISTENT GFS SOLUTION OF AN UPPER LEVEL RIDGE OVER THE DAKOTAS
WITH AN UPPER LEVEL TROUGH APPROACHING THE WEST COAST. A SERIES OF
WEAK DISTURBANCES IN A SOUTHWESTERLY FLOW ALOFT RESULT IN PARTLY TO
MOSTLY CLOUDY SKIES WITH ISOLATED SHOWERS OR THUNDERSTORMS...
ESPECIALLY OVER THE MOUNTAINS. TEMPERATURES WILL COOL SEVERAL
DEGREES BUT WILL REMAIN WELL ABOVE SEASONAL AVERAGES FOR MOST OF THE
FORECAST REGION.  EK

&&

.FIRE WEATHER...
UPDATED 2100Z.
STILL PLAN TO RIDE WITH THE FIRE WEATHER WATCH FOR ALL EXCEPT THE
EASTERN ZONES FOR THURSDAY AFTERNOON AND EVENING. STILL SEEING
VERY LOW RH VALUES ALONG WITH GUSTY WINDS IN THE WATCH AREA BY
THURSDAY AFTERNOON. OVER THE EASTERN ZONES EXPECT GUSTY SE WINDS OF
20 TO 30 MPH FOR THURSDAY BUT IT LOOKS LIKE RELATIVE HUMIDITIES IN
THE AFTERNOON COULD BE CLOSER TO 30 PCT. ALSO EXPECT SOME
THUNDERSTORMS THURSDAY AFTERNOON AND EVENING...MAINLY AHEAD OF THE
COLD FRONT. THINK THESE WILL BE MOSTLY WET THUS DO NOT PLAN ON
MENTIONING DRY THUNDERSTORMS IN THE FIRE WEATHER WATCH BUT WILL NEED
TO CONTINUE TO MONITOR THIS. BLANK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  65 101  64  99 /  10  20  10  10
CTB  60  97  59  96 /  20  10  20  10
HLN  65 101  64  99 /  10  20  10  10
BZN  61 103  60 101 /  10  10  10  10
WEY  49  86  50  91 /  10  10  10  20
DLN  59  94  57  93 /  10  10   0  10
HVR  65 102  64 100 /  10  10  30   0
LWT  61  95  61  95 /  10  10  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR MTZ112-114>118.

&&

SHORT TERM...CAMP/BLANK
LONG TERM...ZUMPFE/EK
AVIATION...MEIER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 18, 5:24 AM MDT, 18 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
524 AM MDT WED JUL 18 2007

MTZ008>010-012-014-015-044>046-048>050-052>055-191200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
JUDITH BASIN-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
524 AM MDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TODAY AND
TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FIRE WEATHER WATCH IS IN EFFECT FOR THURSDAY AFTERNOON AND
EVENING FOR A COMBINATION OF VERY HOT TEMPERATURES...LOW
HUMIDITIES...AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011-013-047-051-191200-
HILL-CHOUTEAU-BLAINE-FERGUS-
524 AM MDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 12:44 AM MDTSevere Thunderstorm WarningTFXGlacier19 min
Jul 19, 4:17 PM MDTSevere Thunderstorm WarningTFXChouteau23 min
Jul 19, 5:31 PM MDTSevere Thunderstorm WarningTFXHill44 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.